For years now there seems to be a consensus among those who take a professional interest that I have osteoporosis. This despite the unfortunate fact that there has been such a plethora of errors in the taking and reading of my bone density tests that no one can figure out anything quantitative.
One year, vertebrae were compared with unlike vertebrae because a machine or technician lined up the previous year’s x-rays incorrectly. Those errors, however, have never been excised from my record, which therefore is in a state of chaos, with subsequent comparisons showing a variety of conflicting and unreliable results.
A couple weeks ago I took a bone density test which caused my physician to write me an email that started with, “Now this isn’t really an emergency, but go get all your dental work done right away so that we can talk about starting you on Fosamax.” Many post-menopausal women in this country are on Fosamax, some of them a long time, even though the data on this powerful drug is contradictory: Some doctors say one needs to take Fosomax for five years consecutively, but that’s all. Some say that the effects (both direct and side) of Fosomax persist whether the woman continues use of the drug or not.
Anyway, my doctor then wrote to my rather cool endocrinologist to report on the situation, a fact I learned when the endocrinologist’s office called to make an appointment with me, suggesting a day less than a week away. “When are you generally booking for?” I asked her assistant. And as I suspected, she said about 4 or 5 months ahead.
This non-emergency faster-than-a-speeding-bullet arrangement was a bit stressful. Not the least because I don’t want to take Fosomax. They admitted ages ago that it can cause serious gastrointestinal ulceration, but now it turns out that in old women it is causing spontaneous thigh bone breaks. But most off-putting, in a small percentage of people (admittedly mostly but not exclusively in people getting the drug intravenously as a cancer treatment) it causes necrosis of the jaw – i.e. the jaw bone disintegrates after you’ve had dental work and part of the jaw needs to be amputated. I have crap teeth and they will be requiring all sorts of expensive and therefore delayed attentions in the coming decades. I’m never going to be able to “finish” my dental work – I’m in a continuous state of buying some dentist or other a nice summer home.
So here you have a drug meant to prevent fractures that (sometimes) causes the jaw bone to liquefy when provoked and the thigh bone to splinter without provocation. No thank you. I’ll take calcium.
While my own physician can’t quite understand my reluctance to ingest Fosomax, the endocrinologist was with me 100%. First, she said, she was going to get a colleague of hers who she considers the best in the business to read the x-rays correctly so we actually know what’s going on.
Second, I should start drinking milk and eating cheese and looking up “calcium-rich foods” on the internet and stuffing them in my mouth. That seems a small price to pay to avoid what sounds to me like another one of those drugs which, while purporting to do something or other for women, ends up doing something worse. From thalidomide to hormone replacement therapy, all the miracles turn into assaults.
I know that milk products are fattening and should generally be avoided – or so they’ve been saying for years – but now I’m no longer going to feel guilty about my sharp cheddar and the price of Jarlsburg. It is, after all, medicine for a condition I may or may not have to one degree or perhaps to another.
PS: I only got such a swift appointment because there happened to be a cancellation that minute.